Alert archive / Wisconsin / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Twin Cities, MN

July 15, 2022Chippewa County, Wisconsin

NWS Twin Cities, MN issued this flash flood warning at Jul 15, 2022, 3:55 AM CDT for Chippewa County, Wisconsin. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2022, 3:55 AM CDT (08:55 UTC)
Expired
Jul 15, 2022, 9:00 AM CDT
In force
5 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:00 AM CDTFLASH FLOODStanley, WISTANLEY POLICE DEPARTMENT REPORTED THE FOLLOWING ROADS CLOSED BY FLOODING: COUNTY HIGHWAY NN AT COUNTY HIGHWAY X. EAST FIRST AVE/WILLOW ROAD AT SHORT STREET. COPENHAVER AVENUE AT COUNTY HIGHWAY X. PUBLIC REPORT OF 5.4 INCHES OF RAIN IN STANLEY.
Jul 15, 4:20 AM CDTFLOOD6 Nne Cadott, WICULVERTS ARE BEGINNING TO FLOOD OVER ROADWAYS AND STREAMS ARE AT THEIR BANKS.
Jul 15, 5:15 AM CDTHEAVY RAIN 2.547 Ne Tilden, WIMESONET STATION EW8704 JIM FALLS. 24 HOUR PRECIP TOTAL.
Jul 15, 6:30 AM CDTHEAVY RAIN 2.677 Ne Tilden, WICO-OP OBSERVER STATION JIMW3 JIM FALLS 3NW.
Jul 15, 8:00 AM CDTHEAVY RAIN 2.817 Ne Tilden, WIMESONET STATION EW8704 JIM FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS53 KMPX 150855
FFWMPX
WIC017-151400-
/O.NEW.KMPX.FF.W.0005.220715T0855Z-220715T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Twin Cities/Chanhassen MN
355 AM CDT Fri Jul 15 2022

The National Weather Service in the Twin Cities has issued a

* Flash Flood Warning for...
  Central Chippewa County in west central Wisconsin...

* Until 900 AM CDT.

* At 355 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stanley, Bloomer, Cadott, Boyd, Jim Falls, Eagleton and Chippewa 
  Moraine State Rec Area.

This also includes Rock Fest near Cadott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4487 9092 4496 9119 4502 9135 4511 9148
      4513 9148 4522 9142 4519 9126 4512 9114
      4503 9092 4500 9092 4497 9092 4492 9092

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Borghoff
1 follow-up statement
712 
WGUS73 KMPX 151002
FFSMPX

Flash Flood Statement
National Weather Service Twin Cities/Chanhassen MN
502 AM CDT Fri Jul 15 2022

WIC017-151400-
/O.CON.KMPX.FF.W.0005.000000T0000Z-220715T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chippewa WI-
502 AM CDT Fri Jul 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING 
FOR CENTRAL CHIPPEWA COUNTY...

At 502 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 3 and 5 inches 
of rain have fallen. The expected rainfall rate is 1 inch in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Stanley, Bloomer, Cadott, Boyd, Jim Falls, Eagleton and Chippewa 
  Moraine State Rec Area.

This also includes Rock Fest near Cadott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4487 9092 4496 9119 4502 9135 4511 9148
      4513 9148 4522 9142 4519 9126 4512 9114
      4503 9092 4500 9092 4497 9092 4492 9092

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

Borghoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:18 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 15, 3:18 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Fri Jul 15 2022

.SHORT TERM...(Today through Saturday)
Issued at 318 AM CDT Fri Jul 15 2022

KEY MESSAGES:

- Locally heavy rainfall and flash flooding possible early this
  morning.

At 3 AM, an arc of thunderstorms extended from just north of Fergus
Falls, to Little Falls, Rush City, and Rice Lake and Eau Claire.
This is occurring on the low level moisture gradient and being
assisted from forcing with an upper wave to the north. Additional
activity across southern MN and IA is occurring within a strong warm
air advection environment and on the nose of a 40-50 kt LLJ. The arc
of storms to the north will likely weaken during the next couple
hours, and has already begun to show signs of doing so. As the LLJ
reaches its maximum strength shortly before dawn, convective
development will continue to occur in advance of it across western WI
and southeastern MN. The remaining activity to the north and the
activity to the south may zipper together along the Mississippi River
by dawn, southeast of the Twin Cities metro. As the LLJ veers more
easterly, the consolidated mass of showers and thunderstorms will
settle southeast and exit the area by mid morning. Locally heavy
rainfall is likely, but extreme amounts that appeared possible
earlier are looking less likely now, such that a Flood Watch doesn't
appear necessary attm.

Benign weather is expected for the rest of the day and tonight with
weak high pressure in place. A few storms may redevelop Saturday.
Rich low level moisture, very weak flow and some instability by
afternoon could cause a few storms to fire. Forcing is weak and
there doesn't appear much to support a large convective threat, but
local boundaries or other small scale features may be enough to get
something going. Continued the slight chc mention during the peak
heating hours.

.LONG TERM...(Saturday night through Thursday)
Issued at 318 AM CDT Fri Jul 15 2022

KEY MESSAGES:

-  Best chance for rain arrives late Monday into Tuesday with a weak
   passing cold front, otherwise dry through the period with a
   stretch of typical summer hot temperatures.

Sunday through Friday... The main story for next week continues to
be the anticipated stretch of above normal temperatures with highs
in the upper 80s to mid 90s. Stretches of temperatures like this
during July in the area happen almost every year and this wave is no
exception, with no records expected to be in jeopardy for now. The
hottest days look to be Monday ahead of the cold front that brings
our best chance for precipitation with highs in the 90s and lows
only dropping to the mid 70s early Tuesday as the front moves
through. Thankfully, dew points do not look to be all that high,
staying below 70 during the hottest stretches, so while it might
feel a bit humid it isn't going to be like trying to walk through a
swamp.

Looking at Monday into Tuesday with our chance for precipitation, we
will have a fairly sizable upper level shortwave pushing into the
region, with broad but fairly weak synoptic forcing that will allow
for a low pressure center to push across the state of Minnesota and
over Lake Superior on Tuesday. This will end up dragging a weak cold
front across the area, and for now given the overnight timing would
not pose a severe weather threat given a stabilizing atmosphere and
surface dew points peaking in the mid 60s. The wild card for now is
the possibility of a low level jet making its way farther north, but
that would require a strong surface low as it approaches which just
doesn't look all that likely at the moment. Fairly broad high
pressure arrives behind the departing front with zonal upper level
flow, and thus a return to the same pattern of above normal
temperatures that we had been seeing prior to the arrival of the
system, but not quite as warm as we likely get on Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1050 PM CDT Thu Jul 14 2022

Biggest change we've seen with 00z guidance rolling in is a definite
shift east on the thunderstorm/heavy rain threat tonight, with that
looking to shift over western WI and far eastern MN. We have two
sources of forcing, one is a shortwave up over the Red River Valley
and the other is the LLJ coming up into IA. That shortwave will dive
southeast through the night and by the time the forcing from the
shortwave meets up with the WAA associated with the LLJ over Iowa,
we're over western Wisconsin before convection really gets going.
With this TAF set, left TS mention only at MSP and RNH/EAU. Also
increasing confidence that this thunderstorm activity will bring MVFR
stratus to western WI and adjoining portions of far eastern MN, so
started beefing up lower cig mention for MSP/RNH/EAU as well. Once
the shortwave over the Red River Valley clears the MPX CWA Friday
morning, we'll be done with precip the rest of this TAF period.

KMSP...With the warm front just southwest of MSP, not ready to throw
in the towel for MSP getting storms and storms that have been
bubbling up over Wright county does keep hope alive that MSP will see
some storm activity. Any storms that do develop should be clear of
MSP by 12z. With more models showing some MVFR cigs developing in the
morning, did introduce those cig restrictions with this TAF, though
getting MVFR cigs is still not guaranteed.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind E 5-10 kts.
Sun...VFR. Wind E 5 kts.
Mon...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Borghoff
LONG TERM...TDH
AVIATION...MPG
Hazardous weather outlook, Jul 15, 3:46 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Fri Jul 15 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
346 AM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are likely early this morning across southern and
eastern Minnesota and western Wisconsin. The severe weather risk
is low, but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A prolonged stretch heat and humidity is expected next week. Peak
heat indices in excess of 95 degrees are likely Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jul 15, 1:52 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
152 AM CDT Fri Jul 15 2022

MNZ044-045-052-150715-
Isanti MN-Mille Lacs MN-Kanabec MN-
152 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern
Kanabec, central Mille Lacs and north central Isanti Counties through
215 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Milaca, or 30 miles south of Mille Lacs Lake, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bock around 205 AM CDT.

Other locations in the path of this storm include Mora, Brunswick and
Ogilvie.

This includes U.S. Highway 169 between mile markers 196 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4585 9377 4592 9377 4592 9318 4566 9327
TIME...MOT...LOC 0652Z 283DEG 29KT 4587 9368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 15, 2:14 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 AM CDT Fri Jul 15 2022

WIZ015-016-027-150745-
Chippewa WI-Barron WI-Rusk WI-
214 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern Rusk,
northwestern Chippewa and southeastern Barron Counties through 245 AM
CDT...

At 214 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chetek, or 12 miles south of Rice Lake, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chetek around 220 AM CDT.

Other locations in the path of this storm include New Auburn.

This includes U.S. Highway 53 between mile markers 116 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4532 9180 4541 9180 4540 9135 4515 9149
TIME...MOT...LOC 0714Z 289DEG 23KT 4532 9173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 15, 2:17 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
217 AM CDT Fri Jul 15 2022

MNZ043-150745-
Morrison MN-
217 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of east central
Morrison County through 245 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Saint Mathias, or 12 miles northeast of Little Falls,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pierz and Lastrup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4613 9381 4591 9398 4610 9435 4616 9428
      4616 9400
TIME...MOT...LOC 0717Z 290DEG 21KT 4612 9419

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 15, 2:24 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
224 AM CDT Fri Jul 15 2022

MNZ044-045-052-150800-
Isanti MN-Mille Lacs MN-Kanabec MN-
224 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern
Kanabec, central Mille Lacs and northwestern Isanti Counties through
300 AM CDT...

At 223 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bock, or 29 miles south of Mille Lacs Lake, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milaca around 230 AM CDT.
  Bock around 240 AM CDT.

Other locations in the path of this storm include Ogilvie and Mora.

This includes U.S. Highway 169 between mile markers 192 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4591 9322 4565 9336 4581 9377 4588 9377
      4599 9371
TIME...MOT...LOC 0723Z 290DEG 21KT 4588 9366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:14 AM CDTSpecial Weather StatementMPXBarron31 min
Jul 15, 4:04 AM CDTFlash Flood WarningMPXBarron4 hr

Nearby

Flash Flood Warnings in Wisconsin, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.